Some of my patients are worried about the headlines about blood pressure medicines containing carcinogens. How should I advise them? — Name withheld on request

Some angiotensin II receptor blocker (ARB) products, including valsartan, losartan, and irbesartan, were recalled this year due to the presence of nitrosamine impurities in the final product. Hearing this can be extremely concerning for patients, regardless of whether they also have a cancer diagnosis.

The nitrosamine compounds are thought to have been inadvertently generated during the manufacturing process. These compounds are on a list of chemicals that are suspected to cause cancer in humans after a certain amount of exposure.

Related Articles

A few things to emphasize to patients include:

  • Not all batches of these ARB medicines are affected by this, so patients may be able to continue their therapy while avoiding the batches that are affected.
  • Very serious, even life-threatening, risks are associated with suddenly stopping a blood pressure medicine. Patients who are not able to fill their ARB or who would like to avoid these drugs altogether should speak with their doctor and pharmacist about alternative medicines to treat their blood pressure before stopping their ARB. 
  • If patients have medicine that is affected by the recall or are worried their ARB may be included, they should check with their pharmacist who dispensed the medicine.
  • Although hearing about recalls is alarming, they indicate that the Food & Drug Administration (FDA)’s processes to ensure the purity of medicines are working. The FDA is working with drug manufacturers to recall batches of drugs containing these compounds and to ensure the compounds are not present in future batches.

For more information from the FDA on this subject, visit “More Questions and Answers: Impurities Found in Certain Angiogensin II Receptor Blocker (ARB) Products.” The American Heart Association also has some information available on their website (“Q&A High Blood Pressure Medication Recall”).